How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kara Your Own Question
Dr. Kara
Dr. Kara, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 16714
Experience:  Over 20 years of experience as a veterinarian.
49838867
Type Your Dog Veterinary Question Here...
Dr. Kara is online now
A new question is answered every 9 seconds

My dog was vaccinated this afternoon and has been vomitting

Customer Question

My dog was vaccinated this afternoon and has been vomitting ever since
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. Kara replied 1 year ago.

Hello, my name is***** and I have over 20 years of experience as a veterinarian. I am very sorry to hear that Millie isn't feeling well and is vomiting after being vaccinated earlier today.

She may be having a low level vaccine reaction or she may have eaten something that you are unaware of or she may have picked up something else before her vaccines, as we cannot vaccinate for everything.

My main concern for her is if she is very lethargic and if we cannot get her to stop vomiting she will become dehydrated. I would feel better about her if she had vomited a few times but felt great, and the vomiting had now stopped.

What color are her gums and tongue? They should be a nice bubblegum pink. If they are very pale, white or gray that points toward shock and she needs an emergency room visit.

If you press gently on her abdomen is it soft and comfortable or tense and painful? If it is tense and painful then an emergency room visit is best.

Does she have any facial swelling or difficulty breathing? If so that warrants an emergency visit.

If her color is good and her belly is comfortable there are a few things we can do at home.
To try and settle her stomach tonight you can give either:
1) Pepcid-ac (famotidine) at a dose of one 10mg tablet per 20 to 40 pounds of body weight every 12 hours.
OR
2) Prilosec (omeprazole) at a dose of one 10mg tablet per 20 to 40 pounds of body weight every 24 hours.
These will reduce stomach acid and should help settle her stomach. These are quite safe and can be used for a a few days if need be.

No food for at least 12 to 24 hours.
In 4 to 6 hours you can offer ice cubes or a small amount of water. If that sits well in a couple hours offer clear broths like low salt beef or chicken broth.
If those sit well 12 to 24 hours after the acid reducers are started offer a bland diet of 1/3 boiled, lean hamburger or boiled, white, skinless chicken, all fats and juices drained, and 2/3 boiled white rice. Give small meals frequently.

If she starts vomiting again even after the acid reducer is given, has a tense painful belly, refuses to eat or runs a fever (more than 103F rectally) or has facial swelling and difficulty breathing then she should be seen by a veterinarian immediately.

If she does well with the bland diet and acid reducers however then feed her that for a couple days and then start mixing in her regular food, adding a little more regular and less bland at each meal. It should take a week to get her converted back to regular food.

Please let me know if you have any further questions.

Customer: replied 1 year ago.
She is a 10 pound maltipoo and did not eat anything foreign , she started to vomit 45 minutes after her booster shot and is shivering on and off . Her gums are still pink but she seems very nervous and can't sleep either.
Customer: replied 1 year ago.
For about an hour she also was shaking her head like a dog does when they get wet, but that stopped after an hour or so
Expert:  Dr. Kara replied 1 year ago.

I'm glad to her that her head shaking stopped. It's likely she was having some itchiness at that point.

This does sound like a vaccine reaction.

She probably is feeling pretty crummy now.

You can try one of the acid reducers I mentioned to try to ease her nausea, but this might require an injection to ease her nausea and a cortisone injection to stop the reaction as well as fluids to rehydrate her and rebalance her electrolytes.

If she continues to vomit and is unable to settle then an emergency visit is best.